Hail, Henry
- When
- February 28, 3:20 PM CST
- Where
- Henry County, 0.52 mi E of Galva
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.170, -90.040
Following a week of record highs, a late winter severe weather outbreak brought widespread severe thunderstorms to Iowa, Illinois, and northeast Missouri. Supercell thunderstorms produced numerous reports of large hail and a few tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Following a week of record highs, a late winter severe weather outbreak brought widespread severe thunderstorms to Iowa, Illinois, and northeast Missouri. Supercell thunderstorms produced numerous reports of large hail and a few tornadoes. The tornadoes were the first ever recorded in the month of February, across eastern Iowa and northwest Illinois. Additionally, some damaging winds occurred after dark, when the storms formed into a line as they moved through Illinois. This outbreak of severe weather also included many locations in the southern half of Illinois, and Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 28, 12:31 PM CST, 2 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 1231 PM CST Tue Feb 28 2017 ...Noon Hydrology Update... .SYNOPSIS... Issued at 345 AM CST Tue Feb 28 2017 A few thunderstorms have developed south of I-80 just north of a warm front. Otherwise, the main area of showers and a few storms extended from WI into western IN and into the MO Ozarks. 65 kt bulk shear was located in the Omaha area and southward into western MO with MUCAPE of 1000 J/KG into central MO and far sw IA. 3 am temperatures ranged from 37 at Independence to 55 at Keokuk. && .SHORT TERM...(Today and Tonight) ISSUED AT 345 AM CST Tue Feb 28 2017 Forecast focus on severe thunderstorm potential especially this afternoon and evening. Today: Scattered elevated thunderstorms should occur this morning along and north of a northward advancing warm front. There is the potential for these storms to be accompanied by hail around 1 inch and gusty winds. Late this morning and into the early afternoon there should be a brief lull in convection as the warm front lifts north of the dvn cwa. Partly sunny skies should allow for temperatures to push to record territory at some locations for the last day of February. Of the main climate sites Moline and Burlington seem to be the locations for breaking the record high for this date. Afternoon highs should range from the mid 50s at Independence the lower 70s in our far south. Convection mid afternoon through this evening: A couple of low pressure systems and strong cold front will push across the cwa. The HRRR and NAM 4km develop strong to severe convection across eastern IA and northern IL during this time. Bulk shear will be strong (60 kt) and SBCAPE will be around 1500 J/KG which will be sufficient for rotating updrafts (supercells) capable of large hail up to golf ball size. A squall line should rapidly form along the advancing cold front with damaging winds the primary threat. However, tornadoes are also possible embedded in the line especially where any breaks in the line occur. SPC has a slight risk of severe storms in our se cwa where the greater threat exists. Have mentioned severe in the grids for the area in the slight risk. Tonight: Severe storms this evening in our east and south will come to an end by midnight, if not sooner, as the cold front sweeps off to our east. Cold air wrapping back around the departing surface low should turn the rain over to snow late tonight in our far nw cwa, but no accumulation is expected. Minimum temperatures should range from the mid 30s at Independence to the lower 40s southeast. .LONG TERM...(Wednesday through Monday) ISSUED AT 345 AM CST Tue Feb 28 2017 he weather turns back to a more typical March fashion for the mid to late week periods. Wednesday will feature much cooler temperatures with rain or snow showers and blustery winds. Temperatures then remain in the 40s through Friday, before returning to the 50s and 60s over the weekend as the upper flow returns to a more zonal configuration. Wednesday: Low pressure becomes more organized as it departs over the Great Lakes ahead of the primary upper level shortwave. The NAM remains more bullish with a secondary impulse rotating into the area in the northwest cold air advection low level flow that follows, which results in heavier snow than other model consensus places over the northwest during the day. For now, will keep the forecast trended toward the less bullish non-NAM blends with rain or snow showers in the low level cyclonic flow under the secondary round of upper level forcing during the day, with resulting QPF as high as .15 along the highway 20 corridor and much lighter amounts to the south. Will have up to an inch of snow possible across the north, where falling snow will have to combat with warm ground temperatures and marginal 2 meter temperatures. High temperatures from the mid 30s north to mid 40s south may occur early in the afternoon. A rather active northwest flow follows with possible precipitation from embedded clipper-like systems Thursday and again late Friday. Highs in the upper 30s to upper 40s and lows mainly in the 20s will be close to early March normals. Much above normal temperatures return Saturday through Monday as warm air building under an upstream broad ridge aloft spreads eastward. Models are in poor agreement with synoptic systems toward day 7 and for now, following a blended approach, will have low confidence chances for rain from late Sunday through Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) ISSUED AT 1150 AM CST Tue Feb 28 2017 Low pressure system will bring a round of showers and thunderstorms this afternoon and evening. There is a risk for strong or severe storms at KMLI and KBRL. However, coverage is expected to remain scattered and storms may not congeal into a line until they are east of KMLI/KBRL. For ceilings, anticipate deteriorating conditions tonight behind the cold front. IFR most likely at KDBQ/KCID. Wrap around moisture Wednesday morning will change to snow at KDBQ/KCID. Minor accumulations are possible probably after 18Z/Wednesday at KDBQ. Uttech && .HYDROLOGY... Issued at 1220 PM CST Tue Feb 28 2017 Many area rivers continue to be on the rise due to recent rainfall locally, and routed water from upstream due to both rainfall and snow melt to the north. Additional rainfall amounts from this afternoon through tomorrow morning will range from around a quarter inch, to over three quarters of an inch. The higher amounts will occur under the thunderstorms and be localized. Taking this all into account and the routed water coming from upstream, with somewhat higher confidence have upgraded the river flood watches to warnings for the Mississippi sites at Rock Island, Muscatine, New Boston, and Keithsburg. Additionally, have upgraded Gladstone and Burlington to Major flood stage by early next week. These southern sites river levels become enhanced from flow input/contribution from the Iowa/Cedar Rivers. Have gone with a river flood watch for Fulton and IL City on the Mississippi with lower confidence that they may just reach flood stage or fall just short late in the coming weekend. As for the tributaries, confidence is high enough in the routed water from upstream along with some rainfall tonight, to upgrade the Wapsipinicon River near De Witt to a flood warning. Forecast has it falling just short of moderate flood stage later Thu night, and will have to watch trends of a possible higher crest getting into the moderate category. Rises near or above action stage still expected on portions of the Iowa and Cedar Rivers, with Conesville on the Cedar cresting now above flood stage. Projected rainfall through Wednesday morning may push both Joslin and Moline on the Rock River above action stage Fri into Sat. ..12.. && .CLIMATE... ISSUED AT 305 AM CST Tue Feb 28 2017 Record Highs for today February 28... Moline.........66 in 2016 Cedar Rapids...64 in 1932 Dubuque........62 in 1895 Burlington.....69 in 1932 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Sheets AVIATION...Uttech HYDROLOGY...12 CLIMATE...Haase
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 247 PM CST Tue Feb 28 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-012100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 247 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT This afternoon and evening, a strong cold front will sweep across the outlook area. Scattered severe storms are likely. The primary threats are hail around golfball size and damaging wind gusts around 70 mph. Isolated tornadoes are also possible. Severe weather is most favored from 3 pm to 10 pm. Storm speeds around 50 mph will leave little time to take shelter. Remain alert for later statements and warnings. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Snow showers are likely across east central Iowa and northwest Illinois Wednesday. Accumulations around an inch or two are possible along the highway 20 corridor. This will cause slick roads and brief periods of low visibility. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening. RP Kinney
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL E GALVA 41.17N 90.04W
02/28/2017 M0.25 INCH HENRY IL TRAINED SPOTTER
PEA HAIL MIXED WITH RAIN.
&&
DCThe Quad Cities radar (KDVN), 67 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
27 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.
A spotter reported pea size hail increasing to the size of quarters during a two minute long hail storm.
A citizen reported 1.25 diameter hail.
A hail swath of quarter size hail was reported by a spotter to be 3 to 4 miles long along Highway 94.
A citizen reported hail around golf ball size.
Spotters reported dime size hail.
This tornado touched down and spent most of its time moving through Stark County, Illinois, generally south of Bradford and just east of Castleton. It lifted in far western Bureau county. Trees were damaged by this tornado, along with a farm outbuilding, and minor damage to a few homes. The estimated peak wind was 95 mph. The entire path length was 5.51 miles, after initially touching down 5.3 miles southwest of Bradford, 41.11 N / -89.7145 W.
A spotter reports a mix of quarter to half dollar size hail.
A spotter reported a mix of pea to dime size hail.
A public report was relayed by emergency management of large hail.
A citizen reported 1.25 inch diameter hail.
A spotter reported hail up to the size of quarters.
National Weather Service storm survey showed damage consisting of snapped pine trees, damaged farm out buildings, and an un-roofed attached garage and home along the path. A second home also sustained damage to its roof. The estimated peak wind was 100 mph.
A spotter reported nickel size hail.
A spotter reported hail slightly larger than golf balls.
A spotter reported dime size hail.
A spotter reported quarter size hail.
A spotter reported a mix of pea to dime size hail lasting 20 minutes.
Emergency management reported quarter size hail.
A spotter reported dime size hail through social media.
A citizen reported dime to quarter size hail and strong winds. Damage to home siding occurred.
A public report of several 4 inch diameter tree branches down along the highway just south of Sherrard, Illinois was received.
A spotter reported dime size hail.
A spotter reported dime size hail.
A citizen reported 1.25 inch diameter hail. The time of this report was determined from radar data.
National Weather Service storm survey team reported damage along a path, mainly to trees. A farm shed was also completely destroyed along the path. The estimated peak winds were 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674882, 674883, 674884, 674885, 674886, 674887, 674888, 674889, 674945, 674890, 674891, 674894, 674895, 674896, 674897, 674944, 674898, 674899, 674900, 674901, 674902, 674903, 674904, 674905, 674906, 674907, 674911, 674908, 674909, 674910, 674943.